What would you like to know?
Share this Story

Valproate, low IQ linked

Kristen Fischer is a writer living at the Jersey Shore. In addition to writing for SheKnows, she has penned articles for Prevention, Health, Woman's Day, BELLA, and New Jersey Monthly. Kristen enjoys spending time with her family, friend...

Pregnant women shouldn’t take valproate for migraines, FDA says

The FDA says pregnant women with migraines should stay away from drugs with valproate because it can lower their child's IQ.

migraine

Pregnant women who experience migraines should not use drugs containing valproate because the medications can lower the IQ scores in their children.

The U.S. Food and Drug Administration announced yesterday that it would require a warning on medications containing valproate. (The medicines already note a risk to babies including birth defects.)

Products that contain valproate include valproate sodium (Depacon); divalproex sodium (Depakote, Depakote CP and Depakote ER); valproic acid (Depakene and Stavzor); and the generic versions of the medications.

“Valproate medications should never be used in pregnant women for the prevention of migraine headaches because we have even more data now that show the risks to the children outweigh any treatment benefits for this use,” said Dr. Russell Katz, director of the division of neurology products in the FDA's Center for Drug Evaluation and Research.

Medications containing valproate are used to prevent migraines, epileptic seizures and bipolar disorder.

The warning comes after a study uncovered that children at age 6 whose mothers took valproate drugs to protect against epilepsy during pregnancy earned scores eight to 11 points lower on IQ tests than those whose mothers took other antiepileptic drugs while pregnant.

The FDA also notes that:

  • Women who can become pregnant should not use valproate unless it is necessary.
  • Women of childbearing age taking valproate products should use birth control.
  • Women who are pregnant or who become pregnant while taking valproate medications should talk to their doctor right away. They should not stop taking their medication without talking to their health-care professional, however, because that can cause serious problems for the woman or the fetus.

Related topics

Natural ways to prevent a migraine

Why pregnancy headaches need special attention

Migraines: 11 Ways not to treat a headache

Recommended for You
Comments
Hot
New in Health & Wellness
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!